Virginia, 2009Heavy Snow in Virginia, April 7, 2009
April 7, 2009 · NWS MRX · 1 event in 1 county or zone
An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 10 inches of snow was reported across the mountains, while the lower elevations received 1 to 2 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 10 inches of snow was reported across the mountains, while the lower elevations received 1 to 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 6, 8:00 PM EST, 4 hours earlier.
Area forecast discussion, Apr 6, 8:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON APR 6 2009
.DISCUSSION...FORECAST APPEARS TO BE GENERALLY ON TRACK AS UPPER
TROUGH AXIS SWINGS THROUGH THE SOUTHERN APPALACHIAN REGION. WILL
UPDATE ZONES TO REMOVE EVENING WORDING AND MAKE A FEW OTHER MINOR
TWEAKS BASED ON CURRENT TRENDS AND LATEST MODEL GUIDANCE. UPDATE
OUT SHORTLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 45 30 62 44 / 50 30 10 10 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 32 43 29 59 43 / 60 50 30 10 0
OAK RIDGE, TN 32 43 29 59 43 / 60 40 20 10 0
TRI CITIES AIRPORT, TN 31 38 28 53 39 / 90 70 50 10 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
CAMPBELL...CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...
HAMILTON...HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SOUTHEAST MONROE...SULLIVAN...UNION...
WASHINGTON TN...WEST POLK.
FREEZE WARNING UNTIL 10 AM EDT /9 AM CDT/ TUESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MARION...MORGAN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: LEE...WISE.
WINTER WEATHER ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
&&
LCMHazardous weather outlook, Apr 6, 4:28 AM EST, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 AM EDT MON APR 6 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 AM EDT MON APR 6 2009 /428 AM CDT MON APR 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MUCH COLDER AIR WILL MOVE INTO THE REGION TODAY BEHIND A COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA TONIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. A WINTER
STORM WATCH IS IN EFFECT FOR THE TENNESSEE MOUNTAINS AND WISE
COUNTY VIRGINIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW SHOWERS MAY CONTINUE IN THE MOUNTAINS INTO TUESDAY MORNING.
ALSO...TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING
AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS TONIGHT AND ON
TUESDAY.
Heavy Snow, Wise
- When
- April 7, 12:00 AM EST to 8:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Law enforcement officials reported 8 to 10 inches of snow was reported across the higher elevations of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Arkansas, April 7, 200939 events
- Flash Flood in California, April 7, 2009$40,000 · 1 event
- Frost and Freeze in Texas, April 7, 200922 events
- Winter Weather in Kentucky, April 7, 200911 events
- High Surf in Hawaii, April 7, 200910 events
- Frost and Freeze in Missouri, April 7, 20099 events
- Frost and Freeze in Illinois, April 7, 20099 events
- Frost and Freeze in Alabama, April 7, 20098 events
- Heavy Snow in North Carolina, April 7 to 8, 20094 events
- Strong Wind and Winter Weather in California, April 7 to 8, 2009$1,000 · 4 events
- Heavy Snow in North Carolina, April 7 to 8, 20093 events
- Heavy Snow in Tennessee, April 7, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164546.